Illinois, 2019

Hail in Illinois, May 30, 2019

May 30, 2019 · NWS ILX · 2 events in 2 counties and zones

An upper-level disturbance triggered widely scattered thunderstorms across central Illinois during the late afternoon and evening of May 30th. Some of the cells produced hail as large as quarters near Saybrook in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance triggered widely scattered thunderstorms across central Illinois during the late afternoon and evening of May 30th. Some of the cells produced hail as large as quarters near Saybrook in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:57 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 30, 1:57 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
257 PM CDT Thu May 30 2019

.SHORT TERM...(This evening through Friday)
ISSUED AT 257 PM CDT Thu May 30 2019

Weak NW-SE oriented surface trough extending from near Moline to
just north of Lafayette, Indiana is triggering widely scattered
convection this afternoon. An upper low centered further west over
Iowa will provide additional lift along the boundary and should
result in scattered showers/storms across much of the KILX CWA
late this afternoon into early this evening. Based on radar trends
and latest HRRR forecast, it appears convection will be most
focused from Bloomington E/SE to Paris over the next few hours.
Have therefore gone with 40 PoPs across this corridor, with 20-30
PoPs elsewhere. The convection will gradually dissipate this
evening, followed by mostly clear and dry conditions overnight.
Once the upper low passes to the east, short-wave ridging in its
wake will provide mostly sunny and warm weather on Friday with
highs in the lower 80s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 257 PM CDT Thu May 30 2019

The first part of the extended will be dominated by deep upper
troughing over eastern Canada into New England...resulting in
northwesterly flow across the Midwest. A short-wave trough
embedded within the flow will track from southern Saskatchewan
Friday morning into Illinois by Saturday. As this feature
approaches, an associated cold front will interact with a
moderately unstable/sheared environment to produce scattered
thunderstorms during the afternoon and evening. With SBCAPE values
progged to range from 1500-2500J/kg and 0-6km bulk shear of
30-40kt, think a few strong storms with large hail/damaging wind
gusts will be possible. As such, SPC has highlighted locations
north of the I-70 corridor for a Marginal Risk for severe on
Saturday.

Once the cold front passes, Canadian high pressure will build
southward into the region and provide a period of cooler/drier
weather for Sunday through Tuesday. After that, a return to
unsettled conditions appears likely for the middle and end of
next week as upper ridging tries to build back into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu May 30 2019

Diurnal Cu field has developed across central Illinois early this
afternoon...with MVFR ceilings at both KBMI and KCMI. Ceilings
will rise to VFR at all TAF sites over the next 1-2 hours,
followed by widely scattered convection later this afternoon.
Based on latest satellite/radar trends showing enhanced Cu along a
trough axis near the I-80 corridor, have added a period of VCTS
after 20z at the I-74 terminals and further south to KSPI after
22z. Any convection that develops will dissipate after sunset
with mostly clear skies expected through the remainder of the
period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, May 30, 2:00 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Thu May 30 2019

ILZ027>031-037-312000-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening, but they are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday morning through
evening. Some of these could be strong or locally severe Saturday
afternoon and evening.

Additional thunderstorms are possible Tuesday night and Wednesday.
Severe weather is currently not expected.

Moderate flooding will continue along the Illinois River from
Peoria upstream, with steady rises through the first part of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-049-050-312000-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening, but they are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday afternoon and
evening. Some of these could be strong or locally severe.

Additional thunderstorms are possible Tuesday night and Wednesday.
Severe weather is currently not expected.

Major flooding will continue along the Illinois River from
Beardstown downstream, and will crest close to record levels
around Monday. Major flooding will continue along the La Moine
River into the weekend, with moderate flooding on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-048-051>054-061-312000-
Christian-Logan-Macon-Menard-Moultrie-Sangamon-Shelby-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening, but they are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday afternoon and
evening. Some of these could be strong or locally severe.

Additional thunderstorms are possible Tuesday night and Wednesday.
Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-055>057-312000-
Champaign-Coles-De Witt-Douglas-Edgar-McLean-Piatt-Vermilion-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening. A few of these
could briefly be strong to severe, with hail and strong winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday morning through
Saturday evening, as well as Tuesday night and Wednesday. Severe
weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. The
most likely time frame is 4 pm to 8 pm.

ILZ062-063-066>068-071>073-312000-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening. A few of these
could briefly be strong to severe, with hail and strong winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday afternoon and
evening, as well as Tuesday night and Wednesday. Severe weather
is currently not expected.

Minor flooding will continue along the Wabash River from Palestine
upstream, while flooding may redevelop at Clay City by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. The
most likely time frame is 4 pm to 8 pm.

Shimon

In the hours before

Local storm report, May 30, 10:49 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1149 AM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
05/30/2019  M2.32 INCH       EFFINGHAM          IL   CO-OP OBSERVER

&&

JRP
Special weather statement, May 30, 4:12 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
512 PM CDT Thu May 30 2019

ILZ027>031-037-038-310015-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, and Normal
512 PM CDT Thu May 30 2019

...FUNNEL CLOUDS POSSIBLE INTO EARLY EVENING...

At 505 PM, trained weather spotters reported a funnel cloud north
of Goodfield.

Atmospheric conditions exist today near and north of the I-74
between Galesburg and Bloomington, that favor the possible
formation of weak circulations on a pre-existing boundary. Some
of these circulations are occurring underneath developing showers
and thunderstorms, where a funnel cloud may develop.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground.

25
Local storm report, May 30, 4:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     1 N GOODFIELD           40.64N 89.27W
05/30/2019                   WOODFORD           IL   TRAINED SPOTTER

            RELAYED BY WOODFORD CO. EMA

&&

25

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodford

When
May 30, 4:32 PM CST to 4:37 PM CST
Where
Woodford County, Secor
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.730, -89.130

Hail, McLean

When
May 30, 5:07 PM CST to 5:12 PM CST
Where
McLean County, 2.14 mi NNW of Saybrook
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -88.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824430, 824431.